Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Kansas City, MO

April 11, 2020Daviess County, DeKalb County, Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 11, 2020, 9:40 PM CDT for Daviess County, DeKalb County, Harrison County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2020, 9:40 PM CDT (02:40 UTC)
Expired
Apr 11, 2020, 10:15 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Daviess County, MO, DeKalb County, MO, Harrison County, MO

The radar

The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 5:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KEAX 120240
SVREAX
MOC061-063-081-120315-
/O.NEW.KEAX.SV.W.0023.200412T0240Z-200412T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
940 PM CDT Sat Apr 11 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Central Daviess County in north central Missouri...
  South central Harrison County in north central Missouri...
  Eastern DeKalb County in northwestern Missouri...

* Until 1015 PM CDT.

* At 940 PM CDT, a severe thunderstorm was located over Maysville,
  moving northeast at 40 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Gallatin, Maysville, Jamesport, Pattonsburg, Winston, Altamont,
  Coffey, Jameson, Weatherby and Santa Rosa.

This includes Interstate 35 in Missouri between mile markers 61 and
86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 9406 4011 9389 3996 9380 3980 9433
      3991 9442 4004 9427 4004 9422 4009 9422
TIME...MOT...LOC 0240Z 239DEG 35KT 3990 9433 

HAIL...1.75IN
WIND...<50MPH
 
$$

Leighton
3 follow-up statements
146 
WWUS53 KEAX 120254
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
954 PM CDT Sat Apr 11 2020

MOC061-063-081-120315-
/O.CON.KEAX.SV.W.0023.000000T0000Z-200412T0315Z/
Daviess MO-Harrison MO-DeKalb MO-
954 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL DAVIESS...SOUTH CENTRAL HARRISON AND EAST CENTRAL DEKALB
COUNTIES...

At 954 PM CDT, a severe thunderstorm was located 8 miles south of
Pattonsburg, or 9 miles east of Maysville, moving northeast at 40
mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Gallatin, Jamesport, Pattonsburg, Winston, Altamont, Coffey, Jameson,
Weatherby and Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 9406 4011 9389 3996 9380 3983 9422
      3993 9431
TIME...MOT...LOC 0254Z 242DEG 33KT 3993 9419 

HAIL...1.50IN
WIND...<50MPH
 
$$

Leighton
656 
WWUS53 KEAX 120305
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1005 PM CDT Sat Apr 11 2020

MOC063-081-120314-
/O.CAN.KEAX.SV.W.0023.000000T0000Z-200412T0315Z/
Harrison MO-DeKalb MO-
1005 PM CDT Sat Apr 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HARRISON AND
EAST CENTRAL DEKALB COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Missouri.

LAT...LON 4013 9399 4013 9393 4011 9389 3996 9380
      3986 9414 3992 9421 3997 9420 4014 9404
TIME...MOT...LOC 0304Z 239DEG 35KT 3998 9407 

$$

MOC061-120315-
/O.CON.KEAX.SV.W.0023.000000T0000Z-200412T0315Z/
Daviess MO-
1005 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL DAVIESS COUNTY...

At 1004 PM CDT, a severe thunderstorm was located near Pattonsburg,
or 7 miles northwest of Gallatin, moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Gallatin, Jamesport, Pattonsburg, Winston, Altamont, Coffey and
Jameson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 9399 4013 9393 4011 9389 3996 9380
      3986 9414 3992 9421 3997 9420 4014 9404
TIME...MOT...LOC 0304Z 239DEG 35KT 3998 9407 

HAIL...1.00IN
WIND...<50MPH
 
$$

Leighton
842 
WWUS53 KEAX 120318
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1018 PM CDT Sat Apr 11 2020

MOC061-120328-
/O.EXP.KEAX.SV.W.0023.000000T0000Z-200412T0315Z/
Daviess MO-
1018 PM CDT Sat Apr 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAVIESS COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Missouri.

LAT...LON 4013 9399 4013 9393 4011 9389 3996 9380
      3986 9414 3992 9421 3997 9420 4014 9404
TIME...MOT...LOC 0318Z 239DEG 35KT 4003 9395 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:27 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 11, 6:27 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Sat Apr 11 2020

.Discussion...
Issued at 237 PM CDT SAT APR 11 2020

Precipitation has largely shifted east out of the forecast area as
of early this afternoon. In the wake of morning convection,
partially cleared skies and breezy southwesterly winds allowed for
temperatures to quickly warm into the 60s and low 70s across the
western half of the CWA. With continued moisture transport, clouds
have quickly filled back into the area over the past couple of
hours, likely limiting temperatures from warming only a few more
degrees for the remainder of the afternoon.

Attention turns to an area of surface convergence expected to evolve
early this evening near the I-70 corridor of eastern Kansas into
western Missouri. This zone will be the most probable area for
convection to develop around/just after sunset, gradually
moving/expanding east-northeastward. Thunderstorms will be an
environment supportive of some severe potential in the form of large
hail and gusty winds, with the greatest chance of severe weather over
eastern Kansas and western Missouri. Eastward extent of instability
will fall out rather abruptly, so expect convection to weaken as
storms develop/move east of the KC Metro. This general area of
convection will shift east of the area prior to sunrise, and outside
of a few scattered showers, may see a lull in activity moving into
Sunday morning. This will change as additional convection forms
along/behind a slowly moving cold front and the approach of strong
large scale ascent associated with the primary upper low ejecting
into the Ozark Plateau. While the entire warm sector will have an
environment to support thunderstorms, the best instability is
projected to remain SW of the CWA over SE KS/SW MO, resulting in the
most robust convection outside of the forecast area. Still cannot
rule out a few storms briefly producing hail up to quarter size.

Post-frontal, temperatures will steadily fall and wind speeds
will rapidly increase. In fact, Sunday night looks downright
unpleasant, with sustained wind speeds of 20-30mph and gusts up to
40mph. Factor in the cool temperatures, wind chills Sunday night
into Monday morning will likely be in the teens.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 619 PM CDT SAT APR 11 2020

A busy forecast with multiple rounds of thunderstorms, low
ceilings, frontal passage, and high winds. The first threat
tonight will be a round of strong to severe thunderstorms that
will for up over eastern KS and move into Missouri in the next
hour or two. The storms will stay along and north of the I-35 and
move into north central Missouri over time. High winds and large
hail will be a threat with these storms as they push through.
Storm intensity will lower after 3-4Z with some isolated lightning
possible through 7-8Z. MVFR ceilings will move into the area after
the storms and stick around through the morning timeframe. Low
level moisture advection will continue to lower the clouds with
IFR conditions possible after sunset. A cold front will move
through the area from 18-21Z tomorrow from the NW to the SE. This
front will bring a line of showers and thunderstorms along with a
quick wind shift form S to the NW. With that wind shift will be an
increase in winds quickly with gusts going from 25kts to 35kts by
the afternoon. Winds will be the main impact tomorrow afternoon
with possible peak gusts near 40kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Barham
Hazardous weather outlook, Apr 11, 3:50 AM CDT, 17 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
350 AM CDT Sat Apr 11 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
350 AM CDT Sat Apr 11 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and a few thunderstorms may be possible today
 however theses storms will not be severe. Later this evening, a
 cold front will approach the area and thunderstorms will develop
out ahead of it. A few of these storms may be strong with a isolated
severe storm possible. Hail up to the size of quarters with wind
gusts 30 to 50 mph will be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 A few strong to isolated severe storms will again be possible on
 Sunday as a strong cold front moves through the area.

 Behind the cold front, well below normal temperatures are expected
 with freezing conditions expected Monday through Thursday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 11, 8:32 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
832 PM CDT Sat Apr 11 2020

KSZ025-103-MOZ020-028-120215-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
832 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTH CENTRAL BUCHANAN AND NORTHERN PLATTE
COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winchester, or near Oskaloosa, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Dearborn, Camden Point,
Ferrelview, Easton, Tracy, Farley, Iatan, Fort Leavenworth, Faucett,
Bean Lake, Stillings, Beverly, Kansas City Intl Arpt, East
Leavenworth, Lowemont and Potter.

This includes the following highways...
 Interstate 29 between mile markers 12 and 36.
 Interstate 435 between mile markers 26 and 36.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3963 9480 3929 9465 3918 9518 3942 9518
      3942 9523 3943 9522
TIME...MOT...LOC 0131Z 242DEG 39KT 3929 9523

Leighton
Local storm report, Apr 11, 8:41 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             EFFINGHAM               39.52N 95.40W
04/11/2020  E1.00 INCH       ATCHISON           KS   EMERGENCY MNGR

&&

CDB
Local storm report, Apr 11, 8:47 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             LANCASTER               39.57N 95.30W
04/11/2020  E0.70 INCH       ATCHISON           KS   PUBLIC

&&

CDB
Local storm report, Apr 11, 9:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
932 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             CLARKSDALE              39.82N 94.55W
04/11/2020  E1.75 INCH       DEKALB             MO   EMERGENCY MNGR

&&

CDB
Special weather statement, Apr 11, 9:34 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
934 PM CDT Sat Apr 11 2020

MOZ003-005-120315-
Worth MO-Harrison MO-
934 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WORTH AND
NORTHWESTERN HARRISON COUNTIES UNTIL 1015 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grant City, or 16 miles southwest of Mount Ayr, moving northeast at
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Irena, Allendale and Hatfield.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Missouri.

LAT...LON 4048 9410 4045 9437 4055 9442 4058 9438
      4057 9410
TIME...MOT...LOC 0234Z 236DEG 19KT 4050 9437

Leighton
Local storm report, Apr 11, 9:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
939 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             MAYSVILLE               39.89N 94.36W
04/11/2020  E1.00 INCH       DEKALB             MO   PUBLIC

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:33 PM CDTSpecial Weather StatementEAXPlatte42 min
Apr 11, 8:09 PM CDTSevere Thunderstorm WarningEAXClay, Platte36 min
Apr 11, 8:32 PM CDTSpecial Weather StatementEAXPlatte43 min
Apr 11, 8:44 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte46 min
Apr 11, 8:54 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb36 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb38 min
Apr 11, 9:14 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan31 min
Apr 11, 9:34 PM CDTSpecial Weather StatementEAXWorth41 min
Apr 11, 9:52 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth38 min
Apr 12, 1:59 AM CDTSpecial Weather StatementEAXJackson46 min
Apr 12, 4:09 AM CDTFreeze WarningEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 19 more30 hr
Apr 12, 4:09 AM CDTWind AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more24 hr
Apr 12, 12:10 PM CDTSpecial Weather StatementEAXBates, Cass50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.